Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 41, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 5, 2009, 4:43 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2009, 4:43 PM MST (23:43 UTC)
- Expired
- Sep 5, 2009, 5:30 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 131 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 052343 SVRTWC AZC019-060030- /O.NEW.KTWC.SV.W.0041.090905T2343Z-090906T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 443 PM MST SAT SEP 5 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 530 PM MST * AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF COWLIC...OR 19 MILES SOUTHWEST OF SELLS. THIS STORM WAS MOVING SLOWLY EAST. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRESNAL CANYON AND TOPAWA SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. LAT...LON 3186 11220 3184 11158 3158 11179 3173 11230 TIME...MOT...LOC 2343Z 175DEG 2KT 3176 11213 $$
2 follow-up statements
000 WWUS55 KTWC 060000 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 500 PM MST SAT SEP 5 2009 AZC019-060030- /O.CON.KTWC.SV.W.0041.000000T0000Z-090906T0030Z/ PIMA AZ- 500 PM MST SAT SEP 5 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF COWLIC...OR 18 MILES SOUTHWEST OF SELLS. THIS STORM WAS MOVING SLOWLY TO THE EAST AND MAY AFFECT AREAS FROM SOUTH OF SELLS TO TOPAWA TO SAN MIGUEL. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRESNAL CANYON AND TOPAWA PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3186 11220 3184 11158 3158 11179 3173 11230 TIME...MOT...LOC 2358Z 175DEG 2KT 3177 11213 $$
000 WWUS55 KTWC 060025 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 525 PM MST SAT SEP 5 2009 AZC019-060031- /O.EXP.KTWC.SV.W.0041.000000T0000Z-090906T0030Z/ PIMA AZ- 525 PM MST SAT SEP 5 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL EXPIRE AT 530 PM MST... AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM EAST OF PAPAGO FARMS IN SOUTH CENTRAL PIMA COUNTY HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM MST. THE STORM WILL STILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. A SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR THE SAME GENERAL AREA THROUGH 630 PM MST. IN ADDITION...EXPECT SOME GUSTY WINDS AROUND 30 TO 40 MPH TO CONTINUE FOR ANOTHER 15 TO 30 MINUTES OR SO. LAT...LON 3186 11220 3184 11158 3158 11179 3173 11230 TIME...MOT...LOC 0021Z 175DEG 2KT 3178 11213 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:50 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 5, 1:50 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT SEP 5 2009
.SYNOPSIS...AN APPROACHING UPPER LEVEL TROUGH COMBINED WITH MOISTURE
OVER THE AREA WILL RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS
THIS WEEKEND. EXPECT HEAVY RAINFALL WITH SOME STORMS. SUFFICIENT
MOISTURE WILL THEN REMAIN FOR A CHANCE OF SHOWERS MOST OF THE NEW
WEEK.
&&
.DISCUSSION...AFTER AN EARLY START NORTH AND WEST OF TUCSON...MUCH
OF THE EASTERN HALF OF THE COUNTY INCLUDING THE GREATER TUCSON AREA
HAS STRUGGLED THIS AFTERNOON WITH VERY LITTLE SUNSHINE. THAT IS
EXPECTED TO CHANGE LATER THIS AFTERNOON AND EARLY EVENING AS AN
UPPER LEVEL FEATURE NOW PUSHING THROUGH SOUTHERN CALIFORNIA AND
HELPING FOCUS STORMS ACROSS YUMA AND WESTERN PIMA COUNTIES MOVES FAR
ENOUGH EAST TO SPREAD MORE WIDESPREAD COVERAGE INTO EASTERN PIMA
COUNTY. WITH THIS IN MIND WE WILL ALLOW THE FLASH FLOOD WATCH TO
CONTINUE FOR EASTERN PIMA COUNTY AS WELL.
PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES NEAR 1.5
INCHES AND SURFACE DEWPTS IN THE 60S. STEERING LEVEL FLOW ON THE
LIGHTER SIDE SO HEAVY RAIN THE MAIN CONCERN WITH STORMS...BUT WET
MICROBURSTS NOT OUT OF THE QUESTION. A TROUGH PUSHING THROUGH THE
GREAT BASIN WITH A SERIES OF IMPULSES WEAKLY REFLECTED AT THIS
LATITUDE WILL HELP FOCUS STORMS OVER THE WEEKEND. WITH THE INCREASE
IN MOISTURE AND RAINFALL EXPECT DAYTIME HIGHS TO RUN BELOW CLIMO FOR
A FEW DAYS. WITH ALL THE MOISTURE IN PLACE AND SOME SYNOPTIC FORCING
TYPICAL DIURNAL TRENDS DUE TO SOLAR INSOLATION WILL BE
MITIGATED...WE SHOULD SEE A BETTER CHANCE OF SHOWERS OVERNIGHT.
THE MEAN TROUGH POSITION WILL BE SLOW TO LIFT AND PHASE EASTWARD IN
A LOWER ENERGY HIGHER LATITUDE STORM PATTERN. THE TROUGH MAY NOT BE
DEEP ENOUGH TO SUSTAIN A DRY WESTERLY FLOW TO SCOUR OUT MOISTURE AS
IT PASSES...SO WE MAY BE ABLE TO HANG ON TO ENOUGH MOISTURE FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE MUCH OF THE WEEK.
&&
.AVIATION...SCATTERED TSRA/SHRA TODAY...INCREASING DURING THE LATE
AFTERNOON AND EVENING HOURS. LOCAL MVFR CIGS/VSBYS ASSOCIATED WITH
THE STRONGEST STORMS. CLOUD DECKS GENERALLY 7-10K FT AGL OTHERWISE.
SOME GUSTY OUTFLOW WINDS WITH SOME STORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS INTO AT LEAST EARLY NEXT
WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
AZZ 029-031>033 INCLUDING PIMA AND SOUTHEAST PINAL COUNTIES
UNTIL 9 PM MST.
WEATHER.GOV/TUCSONHazardous weather outlook, Sep 5, 10:59 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1059 AM MST SAT SEP 5 2009 AZZ029-031>033-060400- SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY- 1059 AM MST SAT SEP 5 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A DEEP MOIST AIRMASS RESIDING ACROSS SOUTH CENTRAL AND SOUTHWEST ARIZONA...AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. THESE STORMS WILL LIKELY PRODUCE LOCALLY VERY HEAVY RAINFALL. THIS RAINFALL WILL RESULT IN A HIGHER POTENTIAL FOR FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM MST. THESE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-030-034-035-060400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1059 AM MST SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A DEEP MOIST AIRMASS RESIDING ACROSS SOUTH CENTRAL AND SOUTHWEST ARIZONA...AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. THESE STORMS WILL HAVE THE ABILITY TO PRODUCE LOCALLY VERY HEAVY RAINFALL. THIS RAINFALL WILL RESULT IN THE POTENTIAL FOR LOCALIZED FLASH FLOODING. IN ADDITION...THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 5, 1:06 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 106 PM MST SAT SEP 5 2009 AZZ031-052100- WESTERN PIMA COUNTY AZ- 106 PM MST SAT SEP 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 200 PM MST... AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTHWEST OF ORGAN PIPE NATIONAL MONUMENT...MOVING EAST AT 15 MPH. ALTHOUGH THIS STORM WAS OVER A REMOTE AREA OF EXTREME WESTERN PIMA COUNTY...STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE AWAY FROM THIS STORM...ESPECIALLY ALONG HIGHWAY 85 BETWEEN ORGAN PIPE NATIONAL MONUMENT AND WHY. THESE WINDS WILL PRODUCE LOCALIZED AREAS OF BLOWING DUST...RESUCING VISIBILITIES TO BELOW A MILE AT TIMES. AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT...AJO...WHY AND LUKEVILLE. LAT...LON 3249 11271 3184 11266 3203 11332 3230 11332 TIME...MOT...LOC 2003Z 248DEG 12KT 3209 11315
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:54 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Sep 5, 7:32 AM MST | Areal Flood Advisory | TWC | Pinal | 88 min |
| Sep 5, 10:40 AM MST | Flash Flood Watch | TWC | 10 hr | |
| Sep 5, 1:06 PM MST | Special Weather Statement | TWC | 54 min | |
| Sep 5, 4:38 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.